Texas, 2020

Wildfire in Texas, August 10 to 13, 2020

August 10 to 13, 2020 · NWS FWD · 1 event in 1 county or zone

The Pennington Creek Fire burned August 10th-13th in Jack and Palo Pinto counties. It burned a total of 2,654 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The Pennington Creek Fire burned August 10th-13th in Jack and Palo Pinto counties. It burned a total of 2,654 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 10, 1:57 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 10, 1:57 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
257 PM CDT Mon Aug 10 2020

.SHORT TERM... /Issued 107 PM CDT Mon Aug 10 2020/
/Through Tuesday/

The hot and dry weather continues across North and Central TX.
The mercury is already showing low/mid 90s region-wide, and will
reach upper 90s in the next couple of hours. At least, the ongoing
breeze helps a little bit with the heat. Nevertheless, the "feel-
like" temps will easily each the low 100s. Wind gusts in the
20-25 kt range will continue through the evening. Otherwise, a
warm night with lows again in the upper 70s to low 80s (especially
in the urban areas).

As mentioned in previous forecasts, a mid-level disturbance will
travel southward across Oklahoma on Tuesday. While the best
rain/storm chances will stay north of the Red River, we can't rule
the possibility of a leftover outflow boundary slipping into our
northeastern counties in the afternoon. Decided to keep PoPs in the
10-20% range across the far northern zones to account this potential.
Temperature-wise, we're looking at another hot day with highs in
the upper 90s, with a few spots hitting the 100s degrees.

Sanchez

&&

.LONG TERM... /NEW/
/Wednesday Onward/

Hot and mostly dry conditions will persist through the rest of the
week. The upper ridge will gradually shift westward through this
time period, and become repositioned across the Desert Southwest
by Thursday. In the meantime, occasional shortwaves will ripple
across the northern fringes of the ridge, leading to showers and
thunderstorms across portions of the Central Plains. This activity
is expected to remain displaced north of the forecast area. Highs
will be a few degrees above normal in the upper 90s to around 102
out west. Heat index values will climb into the 102-107 degree
range each afternoon, especially across our east/southeast zones
where dewpoints will mix out the least. This may necessitate a
Heat Advisory for most or all of the CWA later in the week.
Otherwise, elevated fire danger will continue west of I-35 due to
low humidity and a steady south breeze in an area with ample cured
fuels.

For the end of the week and into the weekend, the operational GFS
is a significantly wet outlier compared to most of the GEFS
members and European solutions. It appears to be suffering from
some convective feedback issues, spilling upstream convection into
North Texas both Friday and Saturday. Ensemble and statistical
guidance, however, support a dry forecast with the ridge holding
strong through the first half of the weekend. As a result, have
maintained a dry forecast during this time period.

By Sunday, enough of a westward shift of the 500mb ridge and
stronger disturbances within north flow aloft could actually allow
some rain chances to return late in the day or perhaps into
Monday. In addition, some attendant cloud cover and the lower
heights aloft should shave a few degrees off high temperatures
heading into early next week. There's even a small chance that a
weak front may drift far enough south to turn our winds to the
north next Monday, although this remains uncertain given it's a
day 8 forecast.

-Stalley

&&

.AVIATION... /Issued 107 PM CDT Mon Aug 10 2020/
/18z TAFs/

Concerns...NONE

VFR cigs an breezy south winds are expected to continue across all
TAF sites through the forecast period. Wind gusts in the 20-25 kt
range will be possible through this evening. There is a chance
that another round of scattered MVFR cigs may approach the Central
TX counties Tuesday morning and impact the Waco TAF site. For now,
opted to keep VFR cigs, as these low cigs would likely be short-
lived (like we saw this morning). However, a TEMPO might be needed
if confidence of MVFR occurring for a longer time period increases.

Sanchez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    80  99  80  99  80 /   0   5   0   0   0
Waco                78  98  77 101  77 /   0   0   0   0   0
Paris               76  96  75  96  76 /   5  10   5   5   5
Denton              79  99  79  99  80 /   5   5   5   0   0
McKinney            79  98  79  99  79 /   5   5   0   0   0
Dallas              81  99  80 100  80 /   0   5   0   0   0
Terrell             78  99  77 100  77 /   0   5   0   0   0
Corsicana           77  98  77  98  77 /   0   5   0   0   0
Temple              77  99  76 101  76 /   0   0   0   0   0
Mineral Wells       78 100  76 101  77 /   0   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/17
Hazardous weather outlook, Aug 10, 1:58 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
258 PM CDT Mon Aug 10 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
258 PM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat index values will range between 100-108 Wednesday through
Friday across most of the area. Take the necessary precautions to
avoid heat-related illness.

Isolated storms may affect areas north of a Bonham to Paris line
on Tuesday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Palo Pinto

When
August 10, 3:13 PM CST to August 13, 3:50 PM CST
Where
Palo Pinto forecast zone
Reported by
Park/Forest Service
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

The Pennington Fire started approximately 4 miles northwest of Graford on the afternoon of August 10th. It was contained on August 13th after burning 2,654 acres in Palo Pinto and Jack Counties. At least one barn was reported destroyed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918676.